Jump to content

pepper spray and SOB


Recommended Posts

This might be a silly question.

I was working with fellow paramedic yesterday and she told me about a call she had done the other day and the question of treating a patient with a hx of COPD with Ventolin after being pepper sprayed came up.

She and her partner had been dispatched to a pepper spray incident that occured. There was approx. 15 people who had been pepper sprayed, and out of those 15 people they had two patients who both had a hx of COPD with complaints of SOB after being pepper sprayed.

Now the question is would you treat this pt. with Ventolin due to their hx of COPD and complaint of SOB and would it help or not?

I know Ventolin would cause bronchial dialation which in turn would help their breathing but my thinking is without being able to flush out the pepper spray would they not continue to experience SOB until the pepper spray was flushed out?

Brian

Link to post
Share on other sites

PCP, oleoresin capsicum spray is by definition an inflammatory agent. It works by causing localized inflammation. Imagine in people with hypersensitive airways this can cause problems with bronchoconstriction. On the other hand, I don't think a good amount of OC spray is actually inhaled directly into the lungs. But I wouldn't rule out increased secretions or laryngospasm to cause shortness of breath. In the long run, I would say that Ventolin is a good choice for anybody who has a history of COPD and is complaining of SOB. That's my best guess.

Link to post
Share on other sites

If I thought the pepper spray has exacerbated the COPD -- which seems entirely plausible, probably and reasonable in this situation, then I'd absolutely give some ventolin. OC spray could definitely cause airway reactivity.

I would make an effort to attempt to distinguish an anxiety response from dyspnea as a result of bronchospasm, but if in doubt, I'd err towards treatment.

Link to post
Share on other sites

The upper airway should be considered as well. The larynx will probably be a bit constricted due to spasm from the exposure. I'd dilute the Ventolin with a few cc's of saline to help flush it out.

Link to post
Share on other sites

So by the looks of it we can all agree that giving Ventolin would be a good treatment for both patients. I never thought about adding a few cc's of saline to help flush out the pepper spray.

Link to post
Share on other sites

I'm a little confused about the albuterol? If you are using 0.5%, you need to dilute because 0.5 ml will equal 2.5 mg. This is at or less than the dead volume of many small volume nebulisers. However, 0.083% albuterol has 2.5 mg in 3 ml.

Link to post
Share on other sites

Good point chbare. I would add 2-3 mL of saline to a full volume of 5 mL, if the SVN can handle that much (or I can get it put together without spilling it all over myself).

I don't really ascribe that it would be a "good" idea PCP, just that it would be reasonable to give it a try.

Link to post
Share on other sites

I'm a little confused about the albuterol? If you are using 0.5%, you need to dilute because 0.5 ml will equal 2.5 mg. This is at or less than the dead volume of many small volume nebulisers. However, 0.083% albuterol has 2.5 mg in 3 ml.

I'm used to 2.5mg or 5mg in 2.5 ml. I've never seen the need to dilute it. Are there times when I should be?

Link to post
Share on other sites
×
×
  • Create New...